The drug amiodarone can form a lipofuscin-like pigment complex that is deposited is stored in perivascular histiocytes leading to a typical pigmentation of the skin.
Additional Findings: Fontana Masson stain and iron negative in the pigment-containing macrophages
Case: 75-year-old woman after prolonged treatment with amiodarone
Comment: Pseudo-cyanosis refers to a bluish or gray-blue discoloration of the skin and / or mucous membranes, which in contrast to cyanosis is not because of reduced oxygen content of the blood (hypoxemia) or a decreased blood flow, but usually goes back to pigment deposits. Cause could be drug side effects or the inclusion of certain metals and metal compounds into the skin. After long-term use of Amiodaron, which is used to treat cardiac arrhythmia, a photo-sensitization of the skin is frequently observed. Rarely a blue-gray pigmentation of the skin can be seen. According to current doctrine, a light-induced formation of lipofuscin in dermal macrophages is responsible. After discontinuation of the medication this effect reverses slowly. In a recent study, however, intradermal deposits of the drug have been found instead of lipofuscin.
Ammoury A, Michaud S, Paul C, Prost-Squarcioni C, Alvarez F, Lamant L, Launay F, Bazex J, Chouini-Lalanne N, Marguery MC. Photo distribution of blue-gray hyperpigmentation after amiodarone treatment: molecular characterization of amiodarone in the skin. Arch Dermatol. 2008 Jan, 144 (1) :92-6. PMID 18209173
Source: © PathoPic